Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 32, NWS Lake Charles, LA

May 3, 2009Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this tornado warning at May 3, 2009, 9:11 AM CDT for Jasper County, Tyler County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2009, 9:11 AM CDT (14:11 UTC)
Expired
May 3, 2009, 9:36 AM CDT
In force
25 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:12 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
3.1
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 031411
TORLCH
TXC241-457-031445-
/O.NEW.KLCH.TO.W.0032.090503T1411Z-090503T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
911 AM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF KIRBYVILLE...
  EAST CENTRAL TYLER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 945 AM CDT

* AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF
  KIRBYVILLE...OR 7 MILES NORTH OF FRED...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  KIRBYVILLE BY 945 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3080 9388 3060 9389 3059 9427 3077 9428
TIME...MOT...LOC 1411Z 267DEG 26KT 3068 9419

$$

24
1 follow-up statement
000 
WWUS54 KLCH 031436
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 AM CDT SUN MAY 3 2009

TXC241-457-031446-
/O.CAN.KLCH.TO.W.0032.000000T0000Z-090503T1445Z/
JASPER TX-TYLER TX-
936 AM CDT SUN MAY 3 2009

...THE TORNADO WARNING FOR EAST CENTRAL TYLER AND CENTRAL JASPER
COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD INTO 
NEWTON COUNTY AND NO LONGER APPEARED CAPABLE OF PRODUCING A TORNADO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3080 9388 3060 9389 3059 9427 3077 9428
TIME...MOT...LOC 1436Z 267DEG 26KT 3069 9398

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 3, 7:57 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 3, 7:57 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 AM CDT SUN MAY 3 2009

.UPDATE...HAVE UPDATED ZONES/GRIDS WITH TORNADO WATCH #232 FOR
ALONG AND NORTH OF LOUISIANA I-10. WATCH IN EFFECT UNTIL 3 PM.
WCN ALREADY OUT.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 557 AM CDT SUN MAY 3 2009/

AVIATION...
STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO
THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN
TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS
TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND
NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON
PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL
MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR
WHICH WILL MEAN STRONGER STORMS WILL DEVELOP.

BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT
ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF
THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION.
MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND
ARA FOR CLOUDS AND SHWRS.

PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/

UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY
EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE
BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE
THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR
INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND
RAPIDES OF WEST CENTRAL LOUISIANA.

MARCOTTE

PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/

DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS
THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD
EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA
OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING
OVER CENTRAL/NORTH CENTRAL TEXAS.

FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF
MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE
A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA
OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING
OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH
PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE
THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY
RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP
RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF
THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST
TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR
NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF
3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN
SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT
ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM
UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW
TORNADOES.

RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY.
EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS
TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING
CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER
DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS
QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER
COMING TO AN END.

REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN
WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT
THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF
THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE
EXPECTING TEMPERATURES ABOVE THE NORM.

MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY
INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF.
THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING
REESTABLISHED TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  70  81  66  86 /  50  60  40  10  10
KBPT  82  67  81  66  86 /  50  40  30  10  10
KAEX  82  64  79  61  86 /  80  60  30  10  10
KLFT  84  70  80  65  87 /  50  60  50  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 4:54 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 AM CDT SUN MAY 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
454 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT
WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND
INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY
THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL
BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE
10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS.
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY
PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK.
SPOTTER ACTIVATION IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, May 3, 8:28 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
828 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     TOLEDO BEND DAM         31.17N 93.57W
05/03/2009                   NEWTON             TX   PUBLIC

            PUBLIC REPORTS TREES DOWN ON LAKE CABINS.

&&

MGRIFFIN
Local storm report, May 3, 8:35 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
835 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     2 SW TOLEDO BEND DAM    31.15N 93.59W
05/03/2009                   NEWTON             TX   PUBLIC

            PUBLIC REPORTS TREES DOWN ON LAKE CABINS.

&&

MGRIFFIN
Local storm report, May 3, 9:07 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
907 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND GST     8 NE PINEVILLE          31.40N 92.30W
05/03/2009  M59 MPH          RAPIDES            LA   ASOS

            ASOS AT ESLER REGIONAL AIRPORT REPORTED WIND GUST AT 59
            MPH.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:18 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Tyler57 min
May 3, 8:04 AM CDTSevere Thunderstorm WarningLCHJasper, Newton41 min
May 3, 8:17 AM CDTSevere Thunderstorm WarningLCHTyler43 min
May 3, 8:48 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler42 min
May 3, 9:24 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler51 min
May 3, 9:33 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler117 min
May 3, 9:50 AM CDTSevere Thunderstorm WarningLCHNewton40 min
May 3, 10:40 AM CDTFlash Flood WarningLCHNewton110 min
May 3, 11:30 AM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr
May 3, 12:31 PM CDTFlash Flood WarningLCHNewton119 min
May 3, 1:21 PM CDTSevere Thunderstorm WarningLCHJasper, Newton24 min
May 3, 2:28 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler107 min
May 3, 4:18 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler3 hr

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.